Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When cleaning a surgical incision, in which direction should the nurse clean?

  1. ABack and forth along the incision with the same swab
  2. BFrom the incision outwards, using a new swab for each stroke
  3. CFrom the surrounding skin towards the incision with one swab
  4. DIn circles from the outside in, reusing the swab
2.Nursing fundamentalsHard

A recently discharged patient sends the nurse a friend request on social media. What is the most appropriate response?

  1. AAccept it but only post about work
  2. BAccept it, since the patient has gone home
  3. CAccept it and ask how they are getting on
  4. DDecline it, to keep a professional boundary
3.Clinical nursingMedium

Why is continuous bladder irrigation used after a transurethral resection of the prostate (TURP)?

  1. ATo stretch the bladder back to its normal size
  2. BTo measure the patient's kidney function
  3. CTo stop blood clots from blocking the catheter
  4. DTo give antibiotics directly into the kidneys
4.Clinical nursingHard

After a head injury, a patient passes very large volumes of dilute urine and the serum sodium is rising. What is most likely?

  1. ADiabetes insipidus
  2. BAcute kidney injury
  3. CDiabetes mellitus
  4. DSyndrome of inappropriate ADH secretion
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 14 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 14 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 94 and HCO₃⁻ 12 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 134 mmol/LCl⁻ 94 mmol/LHCO₃⁻ 12 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 126 kg and is 173 cm tall. Calculate the BMI and click the WHO weight category.

126 kg173 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL30 kcal/kg/day? mL/h51 kg20 h/day

Practice exercise (made-up values, not clinical guidance). A 51 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 20 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

51 kg30 kcal/kg/day1.5 kcal/mL20 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
15 kgdextrose 10%37 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 15 kg receives 10% dextrose at 37 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

15 kg10%37 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 3:1 conductionatrial flutter, 2:1 conductionnormal sinus rhythmatrial flutter, 4:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 3:1 conduction
  2. 2atrial flutter, 2:1 conduction
  3. 3normal sinus rhythm
  4. 4atrial flutter, 4:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

After a hip replacement, a patient has sudden severe hip pain, and the operated leg looks shorter and turned. What should the nurse suspect?

  1. ADislocation of the new hip
  2. BA pressure injury on the heel
  3. CNormal pain after surgery
  4. DA urinary tract infection
14.Prioritization & delegationHard

Which patient is the best choice to move out of intensive care to make room for a new admission?

  1. AAdmitted overnight with a GI bleed and still receiving blood
  2. BOn a norepinephrine infusion whose dose was increased this morning
  3. CIntubated 1 hour ago for respiratory failure, still sedated
  4. DExtubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions
15.Infection control & patient safetyMedium

A patient with active pulmonary tuberculosis must go to the radiology department. How should the patient be transported?

  1. AWearing gloves and a gown, with no mask needed
  2. BWithout a mask, because the corridor is well ventilated and short
  3. CWearing an N95 respirator that has not been fit-tested
  4. DWearing a surgical mask, with radiology warned in advance
16.Infection control & patient safetyHard

A patient’s white cell differential shows a raised eosinophil count. Which cause is most consistent with this finding?

  1. AAn acute bacterial infection
  2. BBone marrow suppression from chemotherapy
  3. CAn allergic reaction or a parasitic infection
  4. DA viral infection such as a cold
17.Lab values & electrolytesMedium

A patient taking empagliflozin (an SGLT2 inhibitor) has glucose in the urine but a normal blood glucose. What is the best interpretation?

  1. AUncontrolled diabetes needing insulin
  2. BAn expected effect of the drug
  3. CA urinary tract infection
  4. DA sign of kidney failure
18.Lab values & electrolytesHard

A patient with a new deep vein thrombosis is on a heparin infusion, and warfarin has just been started. Why is the heparin continued for several days?

  1. AHeparin prevents the side effects of warfarin
  2. BWarfarin only works when heparin is given at the same time
  3. CWarfarin takes several days to reach its full anticoagulant effect
  4. DHeparin increases the absorption of warfarin from the gut

3Solutions

1.Nursing fundamentals

Answer: B · From the incision outwards, using a new swab for each stroke

Why this is the answer

The incision is the cleanest area, so cleaning moves from it outwards. Using a fresh swab each time avoids bringing skin bacteria back into the wound.

Answer

B · From the incision outwards, using a new swab for each stroke
2.Nursing fundamentals

Answer: D · Decline it, to keep a professional boundary

Why this is the answer

Nursing codes advise keeping clear professional boundaries, and social media contact with patients can blur them. The nurse politely declines and does not share patient information online.

Answer

D · Decline it, to keep a professional boundary
3.Clinical nursing

Answer: C · To stop blood clots from blocking the catheter

Why this is the answer

Irrigation dilutes blood and flushes out clots so the catheter does not block. Output must be measured carefully and urine output calculated by subtracting the irrigation volume.

Answer

C · To stop blood clots from blocking the catheter
4.Clinical nursing

Answer: A · Diabetes insipidus

Why this is the answer

Cranial diabetes insipidus is a lack of ADH, so the kidneys cannot concentrate urine. Water loss raises sodium; strict fluid balance and replacement are needed.

Answer

A · Diabetes insipidus
5.Arterial blood gas interpretation

Answer: PaCO₂ = 29 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·14 + 8 = 29 mmHg
range: 27–31 mmHg

Answer

PaCO₂ = 29 mmHg
6.Arterial blood gas interpretation

Answer: delta ratio = 1.333

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (94 + 12) = 28

Delta ratio

(28 − 12)/(24 − 12) = 16/12 = 1.333

Answer

delta ratio = 1.333

Between 1 and 2: a pure high anion gap acidosis.

7.Clinical assessment scores

Answer: MFS = 90

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 20 + 0 + 15 = 90

Answer

MFS = 90
8.Clinical assessment scores

Answer: obesity class III

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 126/1.73² = 42.1

Category

obesity class III

Answer

obesity class III
9.Enteral & parenteral nutrition calculations

Answer: R = 51 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·51 = 1530 kcal/day

Daily volume

V = 1530/1.5 = 1020 mL/day

Pump rate

R = 1020/20 = 51 mL/h

Answer

R = 51 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 4.11 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

10% = 100 mg/mL

Dextrose per minute

100·37/60 = 61.67 mg/min

Per kilogram

GIR = 61.67/15 = 4.111 ≈ 4.11 mg/kg/min

Answer

GIR = 4.11 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: atrial flutter, 4:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 4 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 4:1 conduction

Answer

atrial flutter, 4:1 conduction
12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 22 small boxes, 1500 ÷ 22 ≈ 68 per minute.
2. Rhythm: regular, every R–R is 0.88 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.14 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: A · Dislocation of the new hip

Why this is the answer

Sudden pain with shortening and rotation of the leg suggests prosthetic hip dislocation. The nurse keeps the leg still, checks circulation and informs the surgeon.

Answer

A · Dislocation of the new hip
14.Prioritization & delegation

Answer: D · Extubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions

Why this is the answer

The extubated patient on low-flow oxygen with no vasoactive drugs is stable and improving. Recent intubation, rising vasopressor needs and an active bleed all need ICU-level care.

Answer

D · Extubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions
15.Infection control & patient safety

Answer: D · Wearing a surgical mask, with radiology warned in advance

Why this is the answer

During transport, the patient wears a surgical mask to contain respiratory particles, and the receiving department is told so it can protect staff and other patients. Staff caring for the patient wear fit-tested respirators.

Answer

D · Wearing a surgical mask, with radiology warned in advance
16.Infection control & patient safety

Answer: C · An allergic reaction or a parasitic infection

Why this is the answer

Eosinophils rise in allergic conditions such as asthma and drug reactions and in parasitic infections. Acute bacterial infection mainly raises neutrophils, and viral infection often raises lymphocytes.

Answer

C · An allergic reaction or a parasitic infection
17.Lab values & electrolytes

Answer: B · An expected effect of the drug

Why this is the answer

SGLT2 inhibitors block glucose reabsorption in the proximal tubule, so glycosuria is expected even with normal blood glucose. Urine glucose cannot be used to monitor control in these patients. The drugs also raise the risk of genital infections and DKA.Checked against: Ketones blood test · MedlinePlus (NIH) (2025)

Answer

B · An expected effect of the drug
18.Lab values & electrolytes

Answer: C · Warfarin takes several days to reach its full anticoagulant effect

Why this is the answer

Warfarin blocks the making of new vitamin K–dependent clotting factors, but existing factors last for days. Heparin is therefore overlapped until the INR has been in the target range, typically for at least 24 hours and after a minimum of about 5 days.

Answer

C · Warfarin takes several days to reach its full anticoagulant effect

ExamProblems · examproblems.com/courses/nursing-fundamentals